Alert archive / Puerto Rico / Flash Flood Warnings in 2025

Flash Flood Warning 42, NWS JSJ

May 3, 2025

NWS JSJ issued this flash flood warning at May 3, 2025, 12:14 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2025, 12:14 PM CDT (17:14 UTC)
Expired
May 3, 2025, 3:15 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 92 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

410 
WGCA52 TJSJ 031714
FFWSJU
PRC081-131-032015-
/O.NEW.TJSJ.FF.W.0042.250503T1714Z-250503T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
114 PM AST Sat May 3 2025

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Lares County in Puerto Rico...
  San Sebastian County in Puerto Rico...

* Until 415 PM AST.

* At 114 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1839 6692 1837 6690 1834 6682 1828 6683
      1823 6682 1823 6683 1821 6684 1817 6683
      1819 6690 1825 6691 1825 6693 1827 6695
      1826 6697 1828 6704 1829 6703 1831 6705
      1833 6704 1835 6705 1839 6703 1838 6695

FLASH FLOOD...RADAR INDICATED

$$

LIS
1 follow-up statement
924 
WGCA72 TJSJ 032021
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
421 PM AST Sat May 3 2025

PRC081-131-032031-
/O.EXP.TJSJ.FF.W.0042.000000T0000Z-250503T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lares PR-San Sebastian PR-
421 PM AST Sat May 3 2025

...FLASH FLOOD WARNING HAS EXPIRED FOR LARES AND SAN SEBASTIAN...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 800 PM AST for a portion of 
Puerto Rico.

&&

LAT...LON 1839 6692 1837 6690 1834 6682 1828 6683
      1823 6682 1823 6683 1821 6684 1817 6683
      1819 6690 1825 6691 1825 6693 1827 6695
      1826 6697 1828 6704 1829 6703 1831 6705
      1833 6704 1835 6705 1839 6703 1838 6695

$$

CVB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 3, 3:57 AM CDT, 8 hours 17 minutes earlier.

Area forecast discussion, May 3, 3:57 AM CDT, 8 hours 17 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
457 AM AST Sat May 3 2025

.SYNOPSIS...

Unstable and wet weather conditions are anticipated to continue
through next week due to a combination of abundant tropical
moisture and a series of upper-level troughs moving over the
region. The Flood Watch was extended through this evening due to
continuous rainfall activity resulting in hazardous weather
conditions across Puerto Rico today. Unsettled weather conditions
are likely to persist through mid-week.

&&

.SHORT TERM...Today through Monday...

...A Flash Flood Watch remains in effect for Puerto Rico through
this evening...

Mostly cloudy skies prevailed overnight as strong thunderstorms
developed along the north-central to eastern sections of Puerto Rico
and across the Atlantic waters. Additional showers were increasing
in the past few hours across the Caribbean waters and the eastern
interior portions of Puerto Rico. A rain gauge in Vega Baja reported
over 6 inches of rain in less than 4 hours. River flooding was
observed in Rio Grande, Naguabo, and Luquillo, and minor river
flooding along Rio Guanajibo due to yesterday's rainfall.

The current wet weather pattern is expected to continue until late
tonight. Precipitable water values will remain above normal levels,
between 2.15 and 2.20 inches today, before gradually decreasing to
around 1.80 inches by Sunday evening. This above-normal moisture,
combined with favorable mid- to upper-level conditions from low
pressure to our north, will continue to produce isolated to
scattered thunderstorms with periods of heavy rainfall through at
least tonight. Therefore, the Flash Flood Watch was extended through
at least 8 PM AST tonight. The potential for landslides will
continue along steep terrain due to saturated soils.

Although the overall moisture content is anticipated to decrease on
Sunday and Monday, afternoon thunderstorms triggered by daytime
heating will likely develop again, mainly along portions of the
Cordillera Central and downwind from the el Yunque area. These
storms may bring localized heavy rainfall and heighten flood
concerns due to extremely saturated soils. Residents and visitors
are strongly encouraged to monitor weather conditions and be
prepared to take protective measures against potential flooding
impacts for the rest of the weekend, as waterfalls, creeks, and
small streams will react quickly to any brief period of heavy
rainfall upstream.

For the additional information and updates, please refer to: the
Flash Flood Watch (FFASJU), Hazardous Weather Outlook (HWOSJU),
Graphical Hazardous Weather Outlook
(https://www.weather.gov/erh/ghwo?wfo=sju)

.LONG TERM...Tuesday through Saturday...

A deep layerd low pressure north of the area and a series of
surface induced troughs will promote a east to northeast wind flow
for the first half of the period. Then, winds are expected to
become from the southeast by the end of the workweek as the low
pressure shifts towards the west. Abundant low-level moisture will
predominate over the long term- period with precipitable water
values between 1.60 to 1.75 inches. During this period the 500 mb
temperatures will drop into the -7 to -9 degrees Celsius,
suggesting the potential to support convective activity across the
region. Throughout the week, instability will persist as the low
pressure and the induced surface trough pattern prevail in the
region. Therefore, there is an increased potential to observe
afternoon convective activity along portions of the interior and
western Puerto Rico each day. With the rainfall events from
previous days, above- normal streamflows and saturated soils, the
flood threat remains elevated. The latest model guidances are
suggesting a change in the weather pattern by the end of the week
into the weekend with the entrance of drier air into the area.
Seasonal temperatures are anticipated to prevail for the rest of
the forecast period, with the heat risk remaining low.

&&

.AVIATION...

SHRA/TSRA will continue across the local area today. Tempo MVFR to
brief IFR conds are possible across all terminals today, during the
day particularly across PR, and in the late afternoon/evening hours
in and around the USVI terminals. Mtn tops obscd expected to
continue thru 04/00z. East winds 10-15 kt with stronger gusts and
sea breeze variations aft 03/13z.

&&

.MARINE...

A surface high pressure building across the western Atlantic and a
deep layered trough northeast of the region will promote light to
moderate east to northeast winds for the next few days. Showers and
thunderstorms are expected to develop across the local waters,
producing locally higher winds and seas. Small craft should exercise
caution and stay weather alert.

&&

.BEACH FORECAST...

There is a moderate risk of rip currents for the exposed beaches
of northern Puerto Rico, Culebra, and the U.S. Virgin Islands.
Beachgoers must exercise caution due to possible life- threatening
rip currents along the surf zone and stay weather alert. The rip
current risk is still expected to gradually decrease by early next
week.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flood Watch through this evening for PRZ001>013.

VI...None.
AM...None.
&&

DSR/GRS
Hazardous weather outlook, May 3, 3:16 AM CDT, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
416 AM AST Sat May 3 2025

AMZ711>745-PRZ001>013-040830-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
416 AM AST Sat May 3 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated to scattered thunderstorms, particularly
across the Cordillera Central. Be prepared to stop all outdoor
activities and seek shelter if storms develop.

.Excessive Rainfall...Life-threatening flash flooding, which may
enter structures and cut off neighborhoods, especially in flood-
prone areas across most of the interior of Puerto Rico.
Elsewhere, prepare for ponding of water on roads and in poorly
drained areas, and flooding in urban areas, roads, small streams,
and washes. Stay alert for rising water along major rivers and
tributaries through the night.

.Wind...Breezy conditions (18-22 kts | 21-25 mph), particularly
across northwestern Puerto Rico, Culebra, Vieques and surrounding
waters. Unsecured items could blow around.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across the northern beaches of Puerto Rico.
Isolated stronger rip currents may occur elsewhere, especially
near piers, jetties, and channels.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm development is expected each afternoon for the rest
of the period, mainly over the central portions of Puerto Rico. A
moderate rip current risk will prevail across the north facing
beaches of the islands through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-040830-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
416 AM AST Sat May 3 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms expected. Stay alert and be
prepared to take shelter if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes. There is a low chance of isolated flash
floods.

.Wind...Breezy conditions (18-22 kts | 21-25 mph), particularly
across St. Thomas, St. John, and the surrounding waters of the
islands. Unsecured items could blow around.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across most north and east facing beaches
of all the islands. Isolated stronger rip currents may occur
elsewhere, especially near piers, jetties, and channels.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are expected across the local area once
again by midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

In the hours before

Local storm report, May 3, 10:46 AM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1146 AM AST Sat May 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 AM     Flash Flood      El Negro                18.04N 65.85W
05/03/2025                   Yabucoa            PR   Broadcast Media

            AT AROUND 0630 AM A SOCIAL MEDIA PUBLICATION
            REPORTED IMPASSABLE THE ROAD PR-901 AT
            LABORATORIO CIMA. ACCRODING TO THE REPORT,
            TWO VEHICLES WERE STRANDED IN THE AREA.

&&

LIS
Local storm report, May 3, 10:55 AM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1155 AM AST Sat May 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     Flash Flood      1 ESE Yabucoa           18.05N 65.87W
05/03/2025                   Yabucoa            PR   Broadcast Media

            AT AROUND 0645 AM THE PR 901 AT PARQUE FELIX
            MILLAN WAS REPORTED IMPASSABLE DUE TO URBAN
            FLOODING RESULTED FROM POOR DRAINAGE AREA.
            BOTH LINES WERE IMPASSABLE AND THE ROAD WAS
            CLOSED.

&&

LIS
Local storm report, May 3, 11:02 AM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1202 PM AST Sat May 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Flash Flood      1 SE Humacao            18.14N 65.81W
05/03/2025                   Humacao            PR   Emergency Mngr

            EMERGENCY MANAGER FROM HUMACAO REPORTED THE
            PR-3 NEAR THE PLAZA PALMA REAL SHOPPING
            CENTER. ROAD WAS IMPASSABLE DUE TO FLOODING
            RESULT FROM POOR DRAINAGE.

&&

LIS
Local storm report, May 3, 11:12 AM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1212 PM AST Sat May 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     Landslide        3 N Vega Baja           18.49N 66.41W
05/03/2025                   Vega Baja          PR   911 Call Center

            911 CALL CENTER REPORTED A MUDSLIDE IN
            STREET SAMA AFFECTINH ONE HOUSE.

&&

LIS
Local storm report, May 3, 11:16 AM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1216 PM AST Sat May 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Landslide        1 SSE El Negro          18.03N 65.85W
05/03/2025                   Yabucoa            PR   Local Official

            EMERGY MANAGERS REPORTED A LANDSLIDE DUE TO
            A COLLAPSE OF A RETAINING WALL AFFECTING
            KILOMETER 4.8 IN CAMINO NUEVO, YABUCOA.

&&

LIS
Special weather statement, May 3, 12:03 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service San Juan PR
103 PM AST Sat May 3 2025

PRZ005-008>010-031830-
Northwest PR-North Central PR-Mayaguez and Vicinity PR-
Western Interior PR-
103 PM AST Sat May 3 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAS MARIAS...
LARES...CAMUY...SAN SEBASTIAN...WEST CENTRAL ARECIBO...HATILLO...
NORTHWESTERN UTUADO...ISABELA...SOUTHEASTERN MOCA AND QUEBRADILLAS
MUNICIPALITIES THROUGH 230 PM AST...

At 103 PM AST, Doppler radar was tracking a strong thunderstorm over
Lares, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Quebrada, Juncal, Rafael Capo, Hato Arriba, Piedra Gorda, Camuy,
Cacao, Quebradillas, Lares, Rafael Gonzalez, Hatillo, San Sebastian,
Arecibo, Corcovado, Isabela, Bajadero, and San Antonio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 1849 6697 1848 6692 1849 6684 1844 6668
      1821 6685 1832 6707 1851 6701
TIME...MOT...LOC 1703Z 217DEG 14KT 1834 6687

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

LIS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:16 PM CDTAreal Flood AdvisoryJSJ32 min
May 2, 11:48 PM CDTFlash Flood Warning Considerable damage threatJSJ2 hr
May 3, 12:46 AM CDTSpecial Weather StatementJSJ59 min
May 3, 12:55 AM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
May 3, 2:02 AM CDTAreal Flood WarningJSJ7 hr
May 3, 2:05 AM CDTAreal Flood WarningJSJ7 hr
May 3, 2:19 AM CDTAreal Flood WarningJSJ16 hr
May 3, 2:25 AM CDTAreal Flood WarningJSJ5 hr
May 3, 4:25 AM CDTSpecial Marine WarningJSJ65 min
May 3, 4:31 AM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
May 3, 5:23 AM CDTAreal Flood AdvisoryJSJ68 min
May 3, 5:29 AM CDTAreal Flood AdvisoryJSJ12 min
May 3, 5:41 AM CDTFlash Flood WarningJSJ110 min
May 3, 6:11 AM CDTAreal Flood AdvisoryJSJ3 hr
May 3, 6:22 AM CDTFlash Flood WarningJSJ3 hr
May 3, 11:09 AM CDTAreal Flood AdvisoryJSJ3 hr
May 3, 11:25 AM CDTAreal Flood AdvisoryJSJ5 hr
May 3, 12:03 PM CDTSpecial Weather StatementJSJ87 min
May 3, 12:45 PM CDTAreal Flood AdvisoryJSJ3 hr
May 3, 12:59 PM CDTSpecial Weather StatementJSJ91 min
May 3, 1:19 PM CDTFlash Flood WarningJSJ3 hr
May 3, 1:24 PM CDTAreal Flood AdvisoryJSJ5 hr
May 3, 1:49 PM CDTAreal Flood AdvisoryJSJ3 hr
May 3, 1:52 PM CDTAreal Flood AdvisoryJSJ3 hr
May 3, 2:15 PM CDTAreal Flood AdvisoryJSJ5 hr
May 3, 2:35 PM CDTFlash Flood WarningJSJ3 hr
May 3, 2:46 PM CDTFlash Flood WarningJSJ3 hr
May 3, 2:56 PM CDTAreal Flood AdvisoryJSJ3 hr
May 3, 2:57 PM CDTAreal Flood AdvisoryJSJ3 hr
May 3, 3:08 PM CDTFlash Flood WarningJSJ3 hr
May 3, 3:18 PM CDTFlash Flood WarningJSJ3 hr
May 3, 3:31 PM CDTSpecial Marine WarningJSJ119 min
May 3, 3:46 PM CDTAreal Flood AdvisoryJSJ3 hr
May 3, 4:36 PM CDTSpecial Weather StatementJSJ54 min
May 3, 5:32 PM CDTSpecial Marine WarningJSJ118 min
May 3, 5:43 PM CDTAreal Flood AdvisoryJSJ5 hr
May 3, 6:12 PM CDTAreal Flood AdvisoryJSJ3 hr
May 3, 6:23 PM CDTAreal Flood WarningJSJ9 hr
May 3, 6:28 PM CDTSpecial Weather StatementJSJ77 min
May 3, 6:31 PM CDTFlash Flood WarningJSJ3 hr
May 3, 6:54 PM CDTFlash Flood WarningJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.